Time to Switch to a New ADHD Medication?
Throughout adolescence and puberty, your child’s brain chemistry (among other things) changes at a dizzying pace. This means your ADHD treatment plan may need routine adjustments. When your child’s behavior changes, it’s usually because of one of these four reasons. Figure out which, and you’ll know how to make changes.
With effective parenting and a little help (usually medication), your child or adolescent with attention deficit hyperactivity disorder (ADHD) probably does quite well. But there are times when even the best-adjusted child with ADHD behaves badly — and those times point toward needed adjustments in ADHD treatments.
Maybe he’s unable to sit still or pay attention in class. Maybe she picks fights. And you’ve gotten your share of calls from the teacher: John caused a scene in the library. Allison got angry and hit a classmate during P.E.
What’s going on? Why does a child who is well-behaved under most circumstances sometimes lose control? The explanation may not be obvious, but there is an explanation. Perhaps your child is experiencing anxiety; perhaps she needs a new ADHD medication. Whatever the reason, it’s your responsibility as a parent to uncover it.
I’ve found that it’s helpful for parents to keep a written record of such incidents. Simply describe what happened, then note the circumstances, time, place, and day of the week. If you’re diligent about keeping this log, a pattern to your child’s misadventures will soon emerge.
There are countless reasons why a child with ADHD can run into difficulty. But most bad behavior can be traced to one of four reasons — most related to ADHD treatments:
1. Your child takes medication but is not adequately “covered.”
The correct type and dose of medication are only two parts of the equation. When your child runs into occasional behavior problems, the solution may lie in the timing. This is where your carefully kept log will prove invaluable.
Does the log show problem behavior between the time your child wakes up and leaves for school? Is he running around, out of control? Is she so inattentive that you have to keep reminding her to get dressed? Or maybe your child gets into trouble on the bus during the trip to school.
If this describes your situation, you can assume that your child is experiencing strong symptoms of ADHD early in the morning. Because ADHD medication typically take an hour to kick in, he is essentially ‘off’ medication for an hour after he’s taken his first dose of the day.
In these cases, you might try briefly awakening your child about 45 minutes before his usual wake-up time. Administer the medication, then let him go back to sleep. By the time he wakes up, he should be pleasant and cooperative. (Be sure to adjust the times for subsequent doses as well.)
Alternatively, your log may show that behavior problems are occurring because the medication wears off prematurely. Let’s say your daughter takes a four-hour tab at 8 a.m., noon, and 4 p.m. She should be covered all day, but each dose of medication doesn’t always last as long as it’s supposed to. A four-hour tablet might last only three hours, for example, or an eight-hour capsule only seven hours. If your daughter is having trouble between 11 a.m. and noon and again between 3 p.m. and 4 p.m., it isn’t hard to figure out what’s going on.
You may need to increase the dose or reduce the span of time between doses. The solution could be as simple as moving the noontime dose up to 11 a.m.
Another difficult time might be after the last dose of the day wears off. Perhaps your son is on medication for the first eight hours of the day and off by about 4 p.m. Or coverage that’s supposed to last for 12 hours wears off about 8 p.m. If you’ve dealt with late-night tantrums, it’s entirely possible that a lack of medication leaves your child too hyper or distractible to calm down and fall asleep.
When my patients have this kind of problem at the end of the day, I might prescribe an extra four-hour dose at about 8 p.m. If the child’s problems were the result of a lack of medication, he should now have an easier time at bedtime.
Whenever you up the medication, it’s important to monitor your child’s sleep. If he now seems “wired” until late at night or the extra medication is otherwise affecting his sleep, your doctor may be able to recommend an over-the-counter antihistamine (like Benadryl) to help your child get to sleep. If this doesn’t help, the best bet may be to try another ADHD medication or to avoid medication after about 4 p.m.
As always, talk to the prescribing physician before altering the dose or timing of any medication.
2. Your child is being placed in situations that lack structure or adult supervision.
Even the best-managed child with ADHD can have trouble in such situations. Look for ways to add structure. If trouble tends to arise as your child moves between classes at school, arrange for an adult to accompany your child. Art, music, and physical education classes are often less structured, so they can be problem areas. Ditto for field trips and playground time. Maybe trouble comes when a substitute teacher changes the routine or a baby-sitter fails to set limits.
Once you understand the reason for the problems, work out a solution. You might offer to go along on a field trip to add adult supervision, for example, or remind babysitters why it’s important to follow familiar routines. (Are there any older siblings of kids you know who have ADHD? They often make great baby-sitters for kids with the condition.)
3. Your child feels anxious as a result of academic difficulties.
Half of all kids with ADHD also have learning disabilities. If your child is one of these, make sure that both problems are adequately addressed. Otherwise, your child may still have trouble keeping up in school, no matter how effectively his ADHD symptoms are controlled.
Academic difficulties can impair social interactions and trigger disruptive behavior — and cause the child to avoid difficult tasks (including homework). And it’s all too easy for parents and teachers to attribute these behaviors to ADHD, when the real problem might be a learning disability.
4. Your child is troubled by emotional stress.
No household is tension-free, but turmoil at home can cause emotional problems — and children are often the first to show a reaction. If you suspect that your child’s problems are being caused by marital discord, financial problems, or some other trouble within the family, sit down with your spouse and discuss ways to limit the impact of stress on your child. For starters, try not to let your child witness conflict between you and your partner. If the stresses are too great, or if you and your spouse disagree on what to do, consult a therapist.
As parents, we strive to love our children unconditionally. But when your precious child turns into a little monster, parental love may quickly give way to frustration and anger. If you work to uncover the reasons for your child’s misbehavior — and find a fix — you’ll be the loving parent you want to be.
How to Treat ADHD in Children: Next Questions
- What ADHD medications are used to treat children?
- Is ADHD medication right for my child?
- What are common side effects associated with ADHD medication?
- What natural treatments help kids with ADHD?
- What if the medication stops working?
- How long will it take to get the medication and dosage right?
- How do we know the medication is working?
- When is it time to switch medications?
- How can we safely treat ADHD alongside its comorbid conditions?
- What should I do if my child stops taking their medication?
- How can we solve medication rebound problems?